North Shore-LIJ Occupational Medicine Physician Finds Steroids in Vitamin Supplements
July 29, 2013
NEW HYDE PARK, NY – Research by Ken Spaeth, MD, director of occupational and environmental medicine at the North Shore-LIJ Health System, prompted the Food and Drug Administration (FDA) to determine there are anabolic steroids in Healthy Life Chemistry’s By Purity First B-50 vitamins. The FDA announced the consumer warning on Friday afternoon.
Approximately 20 patients between the ages of 12 and 75 were referred to Dr. Spaeth in late January by a Long Island alternative practitioner whose patients were having similar symptoms, such as unusual hair growth in women and muscle cramps. Lab results for the patients were also similar and the practitioner couldn’t determine their cause. Patient examinations, phone consultations and his own laboratory tests led Dr. Spaeth to deduce that these patients had unknowingly been taking anabolic steroids. The only thing these patients had in common was their vitamin B supplement.
Anabolic steroids are performance-enhancing drugs that are typically used by body builders and are widely known because of their use by some athletes.
Dr. Spaeth notified the FDA of his findings in early March.
Of the patients that Dr. Spaeth was working with, at least one was hospitalized. And once people stopped taking these supplements, it took between a few weeks to three months for their symptoms to completely subside, Dr. Spaeth said.
“The full extent of how many people could be affected is not yet clear,” Dr. Spaeth said. “For those who are experiencing these symptoms, stop taking your vitamin B supplements and contact your doctor.”
The FDA noted in its release about the contaminated vitamin B supplement that symptoms included:
- Muscle Pain
- Muscle Cramping
- Females with unusual hair growth
- Females with missed menstruation
- Males with low testosterone
For questions about this supplement, contact North Shore-LIJ’s Occupational and Environmental Medicine of Long Island at (516) 492-3297.
Media Contacts:Alexandra Zendrian